Intended for healthcare professionals

News Extra [these Stories Appear Only On The Web]

Medical treatment for menorrhagia may only delay hysterectomy

BMJ 2004; 328 doi: https://doi.org/10.1136/bmj.328.7442.730-d (Published 25 March 2004) Cite this as: BMJ 2004;328:730

A Warning About Natural Progesterone

Dear Editor:

In response to Dr. Ellen Grant's excellent comments about natural
progesterone cream, I want to warn others about this popular, so-called
"safe" product.

My initial suffering from fatigue, weight gain, and depression were
brought on by the Pill, which I took during the first year I was married.

Oral contraceptives also caused my thyroid to malfunction, and I
developed hypothyroidism.

What I didn't know until much later was that often the ill-effects of
the
Pill on brain chemistry and metabolism ~ not to mention a myriad of
other bodily systems ~ can be chronic even after ceasing usage. I knew
something dramatic had changed, because I had not had health
problems earlier in life.

I had been constantly researching, trying to find ways of returning
to
real wellness. Unfortunately, I ran across the wrong book...Dr. John
Lee’s 'What Your Doctor May Not Tell You About Pre-Menopause.' The
consequences of his advice were devastating.

On his recommendations, I used natural progesterone cream. Dr. Lee
claimed that it is impossible to overdose on the transdermal cream, and
that there are no significant side effects. At first, I believed him.

Following the manufacturer's information and instructions, the amount

of progesterone I used per day was between 20-30mg, split between
morning and evening doses. When I first took the cream, beginning in
May 2003, I felt great. In fact, I had more energy and ability to lose
weight than I had in about five years. I didn't need near as much sleep,
and found that I no longer struggled with depression.

However...

Within about two months of starting the cream, I developed sharp pain

in my legs, and then a lump of swelling, bruising, and localized soreness
in my calf which just got worse. That ended up being the first of two
episodes with venous blood clots in the six months I was on the cream.
Little did I know that progesterone is heavily implicated in clotting
disorders, much as the Pill is. Not one of my doctors ever made the
connection between my blood clots and the progesterone.

We also noticed that my "resting" heart rate was going through the
roof.
One day when I had been on the cream about two months, we stopped
at a blood pressure machine, and my heart rate (while wandering
aimlessly around a store) was over 120! There were several times when
my heart felt like it was pounding out of my chest. I kept putting this
down to thyroid trouble. As a doctor in LA told me later, "Yes, no
wonder you were losing weight...at the expense of your heart!"

Something else that got my attention was that I started to become
emotional in a way that I had never been in my life. Even though I wasn't

feeling overtly depressed (that I was aware of), I would burst out crying
at the strangest times, and a lot more frequently than ever before. I
started feeling overwhelmed and annoyed by things that used to be no
big deal. My temper got shorter with the kids and with my husband.
This feeling crept up on me a little at a time, but it began to get worse
and worse. I now realize, from extensive reading about the actions of
progesterone, that this is typical for a large segment of those using
hormones.

By August 2003, I knew something was really "wrong," but I couldn't
put
my finger on it. I had this feeling of unease that was growing and
growing. A pattern started where, during the week before my period
and often the week of, I would become extremely nauseous. For several
months, we were sure I was pregnant. I never was.

At the beginning of October 2003, something in my body "snapped" and
the nausea took hold in a frightening way. If I had known then that it
would last ~ without relief, for months straight ~ I don't know if I could

have borne it.

When I couldn't stop throwing up and couldn't eat and it had been
three
weeks - that was when I ran across the first doctor who said, "Well, if
there's one thing I know that makes pregnant women sick as dogs, it's
progesterone. I'd look there first, if you want to know why you can't
stop vomiting." I quit the cream on October 26, 2003.

The bad news, which I got soon after, was that progesterone cream
builds up in the tissues and takes anywhere from three to six months to
be cleared by the body. This timeline ended up being almost exactly
true for me. I was sick, sick, sick until about two weeks ago.

The symptoms during those six months of illness as I rebounded from
the cream are almost too many to list, but they include: severe nausea
and vomiting, gastro-intestinal problems (marked heartburn, bouts of
diarrhea, and bouts of constipation), uncontrollable shaking, acne and
extremely oily skin, hirtuism, depression, anxiety, tingling/burning
sensations on the back of my arms, neck, and head, insomnia, hyper-
sensitivity to medications and foods, hot flashes, and serious withdrawal
symptoms. To my great relief, most all of these issues have finally,
completely resolved. Today, only the insomnia remains.

It turns out that *lots* of people are having trouble with natural
progesterone cream. A hormone researcher confirmed that my
symptoms were quite consistent with excess progesterone.

On his web site, Dr. Mark Rhodes writes:

"Many people overdose from prolonged use of progesterone cream. It is

promoted so heavily, so easily available, so inexpensive, and so readily
absorbed. The real problem is several-fold in my opinion. It is difficult
to
get an exact individual dose. Because it does relieve a number of
symptoms of estrogen dominance, I am sure that some use more than
they should. But the most insidious problem comes from long-term use.
Many women who use a topical progesterone product end up having it
accumulate in their tissues. It then can release into the blood stream at
very high levels . And we see this high-level release occur for months
after the patient quits application..."

Information about other doctors experiencing problems in
patients taking progesterone cream available at:

http://www.mercola.com/article/progesterone/cream.htm

Neither blood serum nor saliva tests are accurately revealing the
high
levels of progesterone that the creams can cause. Many women - and
I'm one of them - show up in these tests as having LOW progesterone
levels even when their bodies have become toxic due to overdose! This
really threw my doctors off the trail. They wanted to put me back
ON progesterone, but thankfully I was never willing.

Lots of researchers seem to be catching on to the fact that natural
progesterone can be anything but harmless. The following information
was released last week by the American Society of Clinical
Pharmacologists:

http://ascpt.org/press/2004/2004NewResearch.htm

I realize this letter is long, but if one woman is spared the misery
I
endured, it will be worth sharing what happened. I hope that more and
more people will seriously reconsider their advocacy and use of
hormones, whether "natural" or not.

Cathy Groves

Competing interests:
"Natural" Progesterone
Cream nearly killed
me!

Competing interests: No competing interests

20 May 2004
Cathy L. Groves
A researcher of hormone issues
Kearney, Nebraska 68847